Chasing the dragon

From Wikipedia, the free encyclopedia
Jump to navigation Jump to search

"Chasing the dragon" (traditional Chinese: 追龍; simplified Chinese: 追龙; pinyin: zhuī lóng; Jyutping: zeoi1 lung4) is a slang phrase of Cantonese origin from Hong Kong referring to inhaling the vapor from a heated solution of morphine, heroin, oxycodone, opium, or ya ba (a pill containing caffeine and methamphetamine). The "chasing" occurs as the user gingerly keeps the liquid moving in order to keep it from overheating and burning up too quickly, on a heat conducting material such as aluminium foil. The moving smoke is chased after with a tube through which the user inhales.[1] The process may be referred to as a "foily" in Australian English.[2]

Another more metaphorical use of the term "chasing the dragon" refers to the elusive pursuit of the ultimate high in the usage of some particular drug.[citation needed]

Health[edit]

This method of intake significantly decreases or eliminates certain risks of heroin use, such as the transmission of HIV, hepatitis, and other diseases through needle sharing, the introduction of skin bacteria to the bloodstream due to non-sterile injection, and the stress that injection puts on veins cannot occur. Additionally, a small puff can be inhaled as a method of gauging the strength of the heroin. This may protect users from overdosing. Finally, the lungs can act to filter out adulterants that otherwise would pass directly into the bloodstream. One of the most common of these adulterants, talc, has an apparently greater potential to damage the lungs (as well as other organs, such as the kidneys) when present in the bloodstream than when inhaled.[3]

In any case, it is always harmful to expose the lungs to any kind of smoke or heated vapor.[4] Inhaling heroin appears to rarely lead to toxic leukoencephalopathy.[5][6] There are also documented cases of both severe acute asthma and exacerbation of underlying asthma caused by heroin inhalation, potentially resulting in death.[7][8][9]

References[edit]

  1. ^ Strang, John; Griffiths, Paul; Gossop, Michael (June 1997). "Heroin smoking by 'chasing the dragon': origins and history". Addiction. 92 (6): 673–684. doi:10.1046/j.1360-0443.1997.9266734.x. PMID 9246796.
  2. ^ "foily". Retrieved 10 January 2017.
  3. ^ Marchiori, Edson; Lourenço, Sílvia; Gasparetto, Taisa Davaus; Zanetti, Gláucia; Mano, Cláudia Mauro; Nobre, Luiz Felipe (April 2010). "Pulmonary Talcosis: Imaging Findings". Lung. 188 (2): 165–171. doi:10.1007/s00408-010-9230-y. PMID 20155272. S2CID 8663635.
  4. ^ Gorguner, Metin; Akgun, Metin (2010). "Acute Inhalation Injury". The Eurasian Journal of Medicine. 42 (1): 28–35. doi:10.5152/eajm.2010.09. PMC 4261306. PMID 25610115.
  5. ^ Offiah, C.; Hall, E. (February 2008). "Heroin-induced leukoencephalopathy: characterization using MRI, diffusion-weighted imaging, and MR spectroscopy". Clinical Radiology. 63 (2): 146–152. doi:10.1016/j.crad.2007.07.021. PMID 18194689.
  6. ^ Buxton, Jane A; Sebastian, Renee; Clearsky, Lorne; Angus, Natalie; Shah, Lena; Lem, Marcus; Spacey, Sian D (2011). "Chasing the dragon - characterizing cases of leukoencephalopathy associated with heroin inhalation in British Columbia". Harm Reduction Journal. 8 (1): 3. doi:10.1186/1477-7517-8-3. PMC 3035193. PMID 21255414.
  7. ^ Hughes, S.; Calverley, P. M. (10 December 1988). "Heroin inhalation and asthma". BMJ. 297 (6662): 1511–1512. doi:10.1136/bmj.297.6662.1511. PMC 1835195. PMID 3147049.
  8. ^ Krantz, Anne J.; Hershow, Ronald C.; Prachand, Nikhil; Hayden, Dana M.; Franklin, Cory; Hryhorczuk, Daniel O. (February 2003). "Heroin Insufflation as a Trigger for Patients With Life-Threatening Asthma". Chest. 123 (2): 510–517. doi:10.1378/chest.123.2.510. PMID 12576374. S2CID 14206292.
  9. ^ Levine, Michael; Iliescu, Maria Elena; Margellos-Anast, Helen; Estarziau, Melanie; Ansell, David A. (October 2005). "The Effects of Cocaine and Heroin Use on Intubation Rates and Hospital Utilization in Patients With Acute Asthma Exacerbations". Chest. 128 (4): 1951–1957. doi:10.1016/S0012-3692(15)52588-9.